Wednesday, November 23, 2005

update

I have been slow to update my blog since returning from the hospital on Sunday. I just haven't felt quite up to it. In the first few days after coming home, I was a little fatigued and although I was attentive and able to focus on daily tasks, it took more effort than usual. Therefore, I was reluctant to update my blog right away. The side effects of the 2nd cycle of chemo are waning, but just when I thought all was going well I caught a cold which I'm fighting now. I could have caught it anywhere. My mom and sister both have colds too. Then again, it's possible I received the cold during my stay at the hospital or during my return trip home on Sunday. It's really difficult to know.

Besides the nasty cold that I'm dealing with at the moment, the only other annoyance (which is related to the chemo regimen) is the recurrent constipation. Yes, constipation again! I feel I like I'm always talking about this but indeed, it goes with the territory. Trust me that when you can't go the bathroom very well, it becomes a big deal very quickly. I have tried stool softeners, Phillip's Milk of Magnesia and prune juice to name just a few but time and time again, old faithful does the trick: the indomitable Fleet enema. Some people enjoy prunes, but I'm definitely not one of them. (Beets are the other food which I just disgust.) It took me about 3o minutes to drink a full cup of prune juice yesterday. I just found it so disgusting. Milk of Magnesia doesn't taste much better. Nasty! Nasty! Nasty! After about 3 hours, I drank another full cup of prune juice and again nothing. Well, I should be more specific here. I definitely experienced a lot of gas, which I'm told is a common side effect after the consumption of prunes but that's it. So I waited and waited but nothing happened in the bathroom and I came to conclusion that I knew would prove itself true in the end: for me, Fleet's the choice. And guess what? Within 5 minutes, my intenstines had been cleaned out and I was good to go. For now, I can use the Fleet enema but when I become neutropenic (that means having an abnormally low level of white cells, which makes one more susceptible to infection) I will be forbidden from using it.

Just as I received a Neulasta injection (which boosts the body's white cell count for defense against infection) after my first cycle I received one again after my most recent round. Fortunately, the side effects weren't as bad as the first time. Last time for about 2 days after the Neulasta injection was received, I suffered intense back aches and muscle weakeness in my thighs. This time the aches were still present, but mitigated. I took 1000 mg extra strength tylenol capsules soon after I received the injection and then again, a few hours later. I think this might have made a considerable difference.

After I received the Neulasta on Monday, I was told to return to the hospital for a check-up with my oncologist-transplant director (who looks a little like Super Mario) next Tuesday, November 28th. At this appointment my blood will be taken in order to check its counts. Hopefully, my counts will have recovered as remarkably as the first time. We'll see. The other main issue of the appointment, I think, will be the scheduling of the imaging scan. This scan (a PET-CT scan most likely) will analyze the tumor and be able to show the medical staff the extent to which the DICE regimen shrunk the tumor. So, it's this scan which will let us all know if things are moving on schedule and we're ready to prepare for the transplant or not.

Finally, there are a few physical changes I have noticed. My tongue has blue and purple spots, which is a common side effect of the chemo. There's no pain. I remember this change when I received ABVD in 2003. The palms of my hand have darkened and the darkness is concentrated most heavily in the fingers. Again, there's no pain. The discoloration of both my tongue and palms is temporary. After the treatment, their natural colors will return. I have gained a some weight too, which I see in my abdomen and face. It could be, I reckon, a combination of the chemo and the fact that since the commencement of my treatment I have not been as active as I am normally. This is especially true in the hospital when most of the day is spent in the hospital bed watching TV.

Since my 11/16 hair follicle report all my hair has fallen out except for a few small insignificant strands. My scalp no longer hurts as it did about 2 weeks ago. It feels absolutely fine. I mentioned the discomfort caused by the chemo working on my scalp in a previous post. Watching the change was an amazingly exciting process I must say. The hair will, however, grow back. The loss of hair is the very least of my concerns. In time, I'll have my rolling locks back. {laughing}

0 Comments:

Post a Comment

<< Home